How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I started taking Lithium about 18 days ago for bipolar. She

This answer was rated:

I started taking Lithium about 18 days ago for bipolar. She initially started me on 900 milligrams a day -- 300 milligrams three times a day for a week. Then upped the dose to 1,200 milligrams a day -- 300 milligrams four times day starting ten days ago. Since then, I am exhibiting symptoms of acute cerebellar ataxia syndrome. I had my lithium blood levels drawn a week ago today and won't get the results back until I see her next week. I am not sure if I am at near toxic lithium blood levels because I don't have any other symptoms of lithium toxicity. My question is will my lithium induced cerebellar ataxia syndrome symptoms subside as my body gets acclimated to the current dose or should I be very concerned that I am experiencing these symptoms and contact her immediately? Please help.

Hi there,


Welcome to Just answer !


Well you see ataxia / imbalance / incoordination of movements are among the early signs of lithium toxicity along with nausea, vomiting , stomach pain , diarrhea, etc , so in your case the dosage of lithium was increased rather rapidly within a short duration , so this may have lead to it's serum levels going beyond the safe therapeutic upper limit of 1.2 meq/l and hence these symptoms have developed which actually are signs worth noticing and reporting immediately to your treating doctor as these symptoms have the potential to become life threatening if ignored.


So I reckon that you immediately consult your doctor and report the onset of ataxia so that immediate intervention can be employed by your doctor at this time when there is a good chance of recovery by either reducing the dose or stopping the drug altogether.


I hope this helps.


Wish you all the best.


Please kindly leave a Positive rating if you are satisfied with the answer as only then I will be credited for my service.


If there is any further assistance needed please feel free to ask using the reply button.



Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions